California, 2009Heavy Rain in California, May 1 to 3, 2009
May 1 to 3, 2009 · NWS REV · 1 event in 1 county or zone
A late-season storm with high snow levels brought heavy rainfall to the Sierra.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late-season storm with high snow levels brought heavy rainfall to the Sierra.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 1, 4:55 PM PST, 3 hours 5 minutes earlier.
Area forecast discussion, May 1, 4:55 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT FRI MAY 1 2009
.UPDATE...
ISOLATED THUNDERSTORMS NOW FORMING ALONG A LINE FROM GERLACH
SOUTHEAST TO AUSTIN. EARLIER STORMS WERE MORE OVER CENTRAL AND
EASTERN NEVADA...BUT NEW STORMS AHVE FORMED FURTHER WEST. EXPECT
THESE TO CONTINUE FOR THE NEXT 2-3 HRS AS THERE REMAINS ENOUGH
INSTABILITY OF 1-200 CAPE FOR A FEW C-G STRIKES HERE AND THERE.
OUTSIDE OF THIS...FCST ON TRACK WITH RAIN IN THE SIERRA AND
SHOWERS INCREASING ACROSS WRN NEVADA. EXPECT A DECENT LATE SEASON
RAIN FOR MOST AREAS. SNOW LEVELS STILL NEAR 8500 FEET IF NOT
HIGHER...AND SNOW DOES NOT APPEAR TO BE A CONCERN FOR THE SIERRA
AS THE SNOW LEVELS WILL NOT FALL SIGNIFICANTLY UNTIL AFTER THE
HEAVIER PRECIP HAS ENDED. WALLMANN
&&
.PREVIOUS DISCUSSION... /ISSUED 315 PM PDT FRI MAY 1 2009/
SHORT TERM...
MOIST AND MILD SYSTEM STILL ON TRACK FOR THIS AFTERNOON INTO
SATURDAY MORNING. SUBTROPICAL MOISTURE CONTINUES TO STREAM INTO THE
REGION AHEAD OF A NEGATIVE TILTED SYSTEM TAKING AIM AT NRN CA. UPPER
LEVEL JET STREAK OF OVER 120+ TO PUSH INTO THE SIERRA AND WESTERN
NEVADA THIS EVENING AND COMBINE WITH GOOD MID/UPPER FRONTAL FORCING
AND ABUNDANT MOISTURE TO LEAD TO MODERATE TO LOCALLY HEAVY
RAIN...ESPECIALLY IN THE SIERRA. THIS MILD SYSTEM WILL KEEP SNOW
LEVELS ABOVE 8000 FEET UNTIL LATER TONIGHT WHEN THEY DROP TO 7000
FEET...LOCALLY LOWER. QPF AMOUNTS CONTINUE TO LOOK GOOD FOR 1-2 OF
LIQUID IN THE SIERRA WITH THE HIGHEST AMOUNTS NEAR THE CREST.
SPILLOVER POTENTIAL REMAINS FAVORABLE INTO MOST WESTERN NV VALLEYS
DUE TO FAVORABLE JET...FORCING AND ATMOSPHERIC STABILITY PROFILES.
THERE IS SOME POTENTIAL FOR A LIGHTNING STRIKE OR TWO TONIGHT DUE TO
THE NEGATIVE TILT AND MODEST INSTABILITY BUT WILL LEAVE OUT OF
FORECAST UNLESS STRIKES GET GOING ALONG THE FRONTAL BAND IN THE NEXT
HOUR OR SO. SNOW AMOUNTS OF OVER A FOOT ARE LIKELY ABOVE 8000 FEET
WITH MINOR ACCUMULATIONS (2-5) AT THE TAIL END OF THE SYSTEM DOWN
TO AROUND 7000 TO 7500 FEET FROM THE TAHOE BASIN NORTH. THE LOW WILL
BE QUICK TO DEPART SATURDAY MORNING AND THE HEAVIER PRECIPITATION
SHOULD COME TO AN ABRUPT END AROUND SUNRISE. SCATTERED SHOWERS WILL
PERSIST IN THE MORNING DUE TO FAVORABLE OROGRAPHICS AND INSTABILITY
BUT SHOULD BE MAINLY CONFINED TO THE SIERRA AND HIGHER TERRAIN OF
WESTERN NV.
ANOTHER WAVE IS EXPECTED TO MOVE INTO THE SIERRA SAT NIGHT INTO
SUNDAY. MOISTURE DECREASES TEMPORARILY IN THE WAKE OF THE FRIDAY
NIGHT SYSTEM BUT QUICKLY ADVECTS BACK INTO THE REGION SAT NIGHT AS
ANOTHER WIDESPREAD PLUME OF OVER 1.0+ PW PUSHES INTO THE SIERRA. THE
LOCATION OF THE UPPER JET IS AGAIN GOING TO BE FAVORABLE LATE SAT
NIGHT/EARLY SUNDAY MORNING WITH MODERATE PRECIP AGAIN EXPECTED IN
THE SIERRA...JUST NOT NEARLY AS MUCH AS THIS FIRST SYSTEM. WESTERN
NV VALLEYS SHOULD ALSO SEE SOME SHOWERS SUNDAY MORNING DUE TO MANY
FAVORABLE PARAMETERS COMING TOGETHER BEFORE BECOMING ISOLATED BY
LATE MORNING INTO EARLY AFTERNOON.
A BRIEF BREAK IS EXPECTED SUNDAY NIGHT INTO MONDAY BEFORE YET
ANOTHER STRONG UPPER LEVEL JET DRIVES ANOTHER PLUME OF ABUNDANT EAST
PACIFIC MOISTURE INTO THE REGION. MODELS HAVE BEEN INCONSISTENT WITH
WHERE THE BEST FORCING AND PRECIP WILL OCCUR WITH THIS WAVE AND HAVE
BEEN TRENDING SLIGHTLY NORTH WITH EACH OF THE LAST FEW RUNS. OF
NOTE...SEVERAL GFS ENSEMBLE MEMBERS ARE A BIT WETTER AND FURTHER
SOUTH THAN THE OPERATIONAL RUN. THE EC IS ALSO WETTER THAN THE GFS
SO THE POTENTIAL FOR ANOTHER WARM WET SYSTEM IS SOMEWHAT PROMISING.
MANY OF THE RIVERS AND CREEKS WILL RISE DURING THESE WARM AND MOIST
SYSTEMS AND WILL COMBINE WITH SNOW MELT RUNOFF. ALL RIVERS ARE
EXPECTED TO REMAIN BELOW MONITOR AND FLOOD STAGE WITH THE EXCEPTION
OF THE CARSON RIVER AT WOODFORDS. CURRENT GUIDANCE HAS THE RIVER
RISING TO RIGHT AT MONITOR STAGE BY EARLY NEXT WEEK. AT THIS TIME NO
FLOODING IS EXPECTED...BUT WILL NEED TO BE MONITORED IF THE MONDAY
NIGHT TUESDAY SYSTEM COMES IN QUITE A BIT WETTER THAN FORECAST. A
RIVER STATEMENT (RNORVSREV) WILL BE ISSUED THIS AFTERNOON TO ADDRESS
THIS CONCERN AND WILL BE UPDATED THROUGHOUT THE WEEKEND IF THE THERE
IS SOME THREAT OF THE RIVER GETTING ABOVE MONITOR STAGE. MILNE
LONG TERM...TUESDAY THROUGH FRIDAY...
MODELS CONTINUE TO SHOW PROGRESSIVE FLOW THROUGH THE EXTENDED WITH A
GRADUAL DRYING AND WARMING TREND. ON TUESDAY THE GFS AND ECMWF ARE
NEARLY IDENTICAL IN THEIR DEPICTION OF AN UPPER LOW APPROACHING SRN
BRITISH COLUMBIA. THE EURO IS SLIGHTLY DEEPER WITH THIS SYSTEM AND
HAS MORE MOISTURE THAN THE GFS HAS. HOWEVER THEIR TIMING IS SIMILAR
IN BRINGING THE UPPER TROUGH AXIS TO THE WA/ORE COAST BY 00Z THURS.
THE EVOLUTION OF THIS EVENT IS SIMILAR TO THAT DEPICTED IN PREVIOUS
MODEL RUNS SO WILL CONTINUE WITH A FORECAST OF SHRA FOR TUESDAY AND
WEDNESDAY. BY THURSDAY A JET MAX ALONG THE BASE OF THE UPPER TROUGH
SHOULD PULL THE SYSTEM TO THE EAST WITH WEAK RIDGING BUILDING INTO
THE SWRN CONUS. HOWEVER THE AMPLIFICATION OF THE RIDGE REMAINS
RELATIVELY FLAT ON FRIDAY AS THE NEXT IN A SERIES OF UPPER TROUGHS
APPROACHES THE PACIFIC NW COAST AND KEEPS THE SYNOPTIC FLOW ZONAL.
WITH THE RIDGE BUILDING INTO THE AREA CLOUD COVER WILL DECREASE
ACROSS THE KREV CWFA. AFTN HIGH TEMPERATURES THROUGH THE EXTENDED
WILL BE IN THE MID TO UPPER 70S ACROSS WRN NEVADA AND IN THE SIERRA.
OHARA
AVIATION...
PRECIPITATION CONTINUES TO STREAM INTO THE NRN AND CNTRL SIERRA AND
IS STARTING TO SPILL OVER INTO WRN NEVADA. PRECIP WILL INCREASE IN
INTENSITY AFTER 00Z AS THE NEGATIVELY-TILTED UPPER TROUGH MOVES INTO
NRN CALIFORNIA. CONDITIONS WILL GENERALLY BE MVFR WITH OCCASIONAL
PERIODS OF IFR CONDITIONS...ESP IN THE SIERRA...FROM 02/00Z THROUGH
02/12Z TONIGHT.
CONDITIONS WILL IMPROVE SOMEWHAT BY 15Z SATURDAY AS THE UPPER TROUGH
MOVES EAST AND WEAK HIGH PRESSURE BUILDS INTO THE REGION. VSBYS AND
CEILINGS WILL IMPROVE TO VFR SATURDAY AFTN BUT WILL DECREASE TO MVFR
..MAINLY AT KTVL AND KTRK...AFTER 03/00Z. OHARA
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 1, 3:02 PM PST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
402 PM PDT FRI MAY 1 2009
CAZ070>073-NVZ001>005-021200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
402 PM PDT FRI MAY 1 2009
...MOIST PACIFIC STORM TO AFFECT THE REGION THROUGH EARLY SATURDAY...
LOW PRESSURE OFF THE NORTHERN CALIFORNIA COAST WILL MOVE INTO CENTRAL
OREGON SATURDAY MORNING.
ABUNDANT MOISTURE AHEAD OF THE SYSTEM WILL BRING A PERIOD OF HEAVY
PRECIPITATION TO THE SIERRA TONIGHT. TOTAL LIQUID AMOUNTS OF THREE
QUARTERS TO ONE AND ONE QUARTER INCHES ARE EXPECTED IN THE SIERRA
AND PORTIONS OF NORTHEAST CALIFORNIA THROUGH SATURDAY MORNING.
SNOW LEVELS WILL REMAIN AROUND 8500 TO 9500 FEET THROUGH FRIDAY
EVENING...THEN LOWER TO BETWEEN 6500 AND 7500 FEET EARLY SATURDAY
MORNING AS PRECIPITATION BEGINS TO TAPER OFF. A FOOT OR MORE OF
SNOW IS POSSIBLE IN THE SIERRA ABOVE 8500 FEET TONIGHT...WITH
LIGHTER ACCUMULATIONS MAINLY ON UNPAVED SURFACES DOWN TO 7000 OR
7500 FEET. SOME SNOW ACCUMULATION COULD PRODUCE SLICK DRIVING
CONDITIONS OVER THE HIGHER SIERRA PASSES INCLUDING CARSON PASS...
MONITOR PASS...AND THE MOUNT ROSE SUMMIT BY LATE FRIDAY EVENING OR
EARLY SATURDAY MORNING.
FOR WESTERN NEVADA...A PERIOD OF STEADY RAINFALL IS EXPECTED FRIDAY
EVENING INTO EARLY SATURDAY MORNING. RAINFALL AMOUNTS AROUND ONE
QUARTER INCH WITH LOCALLY HIGHER AMOUNTS TO ONE HALF INCH ARE
POSSIBLE.
HTTP://WEATHER.GOV/RENO
Heavy Rain, Placer
- When
- May 1, 8:00 PM PST to May 3, 10:00 AM PST
- Where
- Placer County, Tahoe City
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -120.150
Rainfall amounts from the evening of May 1st through the morning of May 3rd totaled over 2.00 inches at some locations:
Ward Creek SNOTEL near Alpine Meadows, 2.80 inches; |3 miles ENE of Alpine Meadows, 2.00 inches; |3 miles east of Donner Peak, 1.99 inches; |Squaw Valley SNOTEL, 1.70 inches; and |Tahoe City, 1.22 inches.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Oklahoma, May 1 to 2, 20091 death · $391,000 · 1.75 in hail · 30 events
- Tornadoes and Hail in Alabama, May 1 to 3, 20091 injured · $1.1 million · EF1 · 62 events
- Tornadoes and Flash Flooding in Tennessee, May 1, 20093 injured · $1.3 million · EF1 · 11 events
- Drought in Texas, May 1 to 31, 2009$6.0 million · 3 events
- Flooding in Arkansas, May 1 to 31, 2009$2.5 million · 7 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 3, 2009$689,000 · EF0 · 26 events
- Flooding in Illinois, May 1 to 4, 2009$500,000 · 3 events
- Flood in Iowa, May 1 to 7, 2009$500,000 · 1 event
- Flood in Iowa, May 1, 2009$500,000 · 1 event
- Flash Flooding and Hail in Arkansas, May 1, 2009$200,000 · 3 in hail · 16 events
- Flash Flooding and Flooding in Alabama, May 1 to 2, 20091 injured · $47,000 · 1.25 in hail · 27 events
- Flooding in Indiana, May 1 to 29, 2009$76,000 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168715.